Ohio, 2023

Hail in Ohio, March 1, 2023

March 1, 2023 · NWS RLX · 1 event in 1 county or zone

Surface low pressure traveling through the area dragged a cold front through southeast Ohio on the afternoon of March 1st. A few thunderstorms sprouted during this time, with one storm that became strong enough to produce small hail in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Surface low pressure traveling through the area dragged a cold front through southeast Ohio on the afternoon of March 1st. A few thunderstorms sprouted during this time, with one storm that became strong enough to produce small hail in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 1, 10:13 PM EST, 22 minutes earlier.

Area forecast discussion, Mar 1, 10:13 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1013 PM EST Wed Mar 1 2023

.SYNOPSIS...
A storm system will bring showers and storms to the region
tonight with another impacting the area Thursday night through
through Friday night. Mainly dry weather expected this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 905 PM Wednesday...

Made some additional updates to the very short term to reflect
slightly slower progression of convection than anticipated. Over
the next hour or two storms across E KY are expected to move
into an environment with a little more (200-400J/kg) elevated
instability which should yield maintenance or perhaps slightly
strengthening of convective cores as they move into the western
Metro Valley.

As of 620 PM Wednesday...

Updated temperatures (raised), dew points (lowered), and PoPs
(focused higher PoPs ahead of and along an approaching cold front)
for this evening. Expect to see some stronger storms approaching our
western border by 9-10PM tonight, then quickly racing across the
forecast area overnight, decreasing in intensity as they go.

As of 100 PM Wednesday...

Latest satellite imagery shows a large area of mid and high
level clouds were streaming toward the region. However, the
leading edge of these clouds is dissipating as the clouds move
into drier air.

The abundant sunshine and gusty southwest winds have resulted in
temperatures across the area warming into the 70s across the
lowlands with 40s across the higher elevations. Latest guidance
suggests that afternoon readings could still reach or exceed
record highs for CRW and HTS and tie the record at PKB.

A surface low will move northwest to the west and north of the
region dragging a cold front east with a cold front is expected
to push across the tonight. Precipitation associated with this
feature should move into our southeast Ohio counties and then
spread east overnight. The precipitation should end from the
west as the front passes by.

SPC has portions of our area in a Marginal risk of severe
weather with isolated storms possibly producing large hail and
damaging winds. Non-severe storms are possible across the
remainder of the area. Looking at the latest guidance, have
maintained thunder risk into the early morning hours.

High pressure will build in on Thursday resulting in dry
conditions from late morning into the late afternoon period.
While the region should be dry, limited sunshine is expected as
clouds associated with the next system spread back into the
area.

Expect overnight temperatures will range from the 40s across
southeast Ohio to the mid 50s across the far southern
coalfields. Lows across the higher elevations should also be in
the 40s.

Readings on Thursday should be cooler than those seem today.
However, they should still be above normal with mid 50s to mid
60s across the lowlands and near 50 across the highest
elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 156 PM Wednesday...

A potent storm system will approach from the southwest Thursday
night, which will lead to our next round of active weather. The warm
front will lift through the region Thursday night, and PoPs will
gradually increase from southwest to northeast across the region
late Thursday night and early Friday morning. Some of the latest
model runs position our region in the warm sector Friday afternoon,
so there may actually be a break in the precipitation sometime on
Friday with dry weather and perhaps some partial sunshine. The low's
associated cold front will approach late Friday, and ahead of the
front, there will likely be another round of showers, and perhaps a
severe thunderstorm or two Friday evening. Despite sufficient shear,
instability remains questionable, so this will be something to watch
as the situation unfolds. With a round of rain Thursday night and
potential thunderstorms Friday, flash flooding is a possible
concern, especially in areas that have repeated heavy downpours.
PoPs will gradually decrease Friday night from west to east, with
precipitation lingering a little longer over the eastern mountains.
Winds will also turn gusty as the front passes through Friday
afternoon and Friday night, especially in the higher elevations.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 156 PM Wednesday...

High pressure will slowly build back into the region Saturday, but
with upslope flow, clouds will be rather stubborn to clear across
the region. It will also be a much cooler day compared to the past
couple of days with highs only in the upper 40s and lower 50s across
the lowlands. The higher elevations to the east may also see some
lingering rain or snow showers throughout the day due to the upslope
winds. Sunshine will become more abundant by Sunday as high pressure
moves overhead.

For the start of the new workweek, mainly sunny and dry conditions
are expected on Monday with ridging overhead. Things become a little
more uncertain beyond Monday. Some models show a few ripples of
energy riding along the 500 mb ridge on Tuesday and Wednesday,
potentially leading to the return of showers across the region. Some
light wintry precipitation is not out of the question across the
highest elevations of the eastern mountains. Until models become
into better agreement, forecast confidence will remain low for
Tuesday and Wednesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
As of 620 PM Wednesday...

A couple lines of convection will cross during the late
evening/overnight along and ahead of an approaching cold front.
Gusty and erratic winds can be expected with this activity and have
largely addressed with 1-2hr TEMPOs for TSRA with variable winds up
to 28KTs, with intensity waning with eastward progress. Behind this
line and the associated cold front, ceilings will fall to MVFR
through late Thursday morning.

Winds generally southerly around 10KTs ahead of the line, gusty and
erratic in the line, and westerly/northwesterly 5-10KTs behind the
cold front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Sub-VFR CIGs will be possible with
showers/storms tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  THU 03/02/23
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    M    H    H    H    H    L    H    M    H    H
HTS CONSISTENCY  H    M    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    H    H    H    M    M    M    H    M
EKN CONSISTENCY  H    H    M    L    H    H    M    H    M    M    M    M
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    M    H    H    H    H    H    M    H    H    H

AFTER 00Z FRIDAY...
IFR conditions are possible in showers and storms Thursday
night into Friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/26
NEAR TERM...JSH/JP
SHORT TERM...26
LONG TERM...26
AVIATION...JSH
Hazardous weather outlook, Mar 1, 4:41 AM EST, 17 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
441 AM EST Wed Mar 1 2023

OHZ066-067-075-076-083>085-020945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
441 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Strong thunderstorms and heavy rain may be possible as a cold front
crosses tonight. Isolated storms could produce damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system may bring a chance of heavy rain Thursday night into
Friday night. On Friday, isolated strong storms may be possible and
there is a slight risk of excessive rainfall leading to flooding. If
confidence of flooding increases, a Flood Watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>011-013>019-024>026-020945-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-
441 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Strong thunderstorms and heavy rain may be possible as a cold front
crosses tonight. Isolated storms could produce damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system brings a chance of heavy rain Thursday night into
Friday night. Isolated strong storms may also be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-020945-
Dickenson-Buchanan-McDowell-
441 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system brings a chance of heavy rain Thursday night into
Friday night. Scattered storms may become strong to severe;
therefore, there is also a slight risk of severe weather on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ020-027>032-034-039-040-515>526-020945-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
441 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A storm system brings a chance of heavy rain Thursday night into
Friday night. Isolated strong storms may also be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 1, 9:21 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
921 PM EST Wed Mar 1 2023

OHZ066-020245-
Perry OH-
921 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of northern Perry
County through 945 PM EST...

At 920 PM EST, Doppler radar was tracking a strong thunderstorm over
Somerset, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8207 3975 8208 3969 8237 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 0220Z 240DEG 48KT 3984 8230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Mar 1, 9:39 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
939 PM EST Wed Mar 1 2023

KYZ101-102-020315-
Greenup KY-Carter KY-
939 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of southwestern Greenup
and Carter Counties through 1015 PM EST...

At 938 PM EST, Doppler radar was tracking a strong thunderstorm near
Carter Caves State Park, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Load, Oldtown,
Carter, Grahn, Globe, Hopewell, Brushart and Warnock.

This includes Interstate 64 in Kentucky between mile markers 152 and
178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3834 8323 3835 8324 3843 8323 3847 8319
      3849 8319 3853 8314 3857 8298 3836 8282
      3829 8292 3824 8314 3826 8316 3827 8318
      3824 8321 3824 8324 3832 8329
TIME...MOT...LOC 0238Z 251DEG 42KT 3836 8317

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Mar 1, 10:12 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
1012 PM EST Wed Mar 1 2023

KYZ101>103-020345-
Boyd KY-Greenup KY-Carter KY-
1012 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of western Boyd,
southeastern Greenup and Carter Counties through 1045 PM EST...

At 1010 PM EST, Doppler radar was tracking a strong thunderstorm near
Denton, or near Grayson, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayson, Grayson Lake State Park, Princess, Coalton, Denton, Gesling,
Oldtown, Naples, Rush, Grahn, Hopewell, Willard and Hitchins.

This includes Interstate 64 in Kentucky between mile markers 162 and
184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3842 8310 3851 8286 3849 8273 3832 8271
      3824 8272 3824 8280 3823 8282 3821 8282
      3819 8285 3820 8288 3817 8294 3817 8298
      3820 8301 3820 8304 3818 8305 3822 8308
      3824 8313
TIME...MOT...LOC 0310Z 270DEG 110KT 3829 8282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Mar 1, 10:16 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
1016 PM EST Wed Mar 1 2023

OHZ086-087-WVZ007-020345-
Gallia OH-Lawrence OH-Mason WV-
1016 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of southeastern Gallia,
east central Lawrence and Mason Counties through 1045 PM EST...

At 1015 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Gallipolis, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point Pleasant, Gallipolis, New Haven, Waterloo, Hartford City,
Henderson, Leon, Cheshire, Gallopolis Ferry and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 8200 3890 8192 3889 8193 3888 8191
      3887 8191 3884 8188 3877 8183 3857 8240
      3870 8250
TIME...MOT...LOC 0315Z 245DEG 42KT 3868 8233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH
Special weather statement, Mar 1, 10:35 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1035 PM EST Wed Mar 1 2023

KYZ103-OHZ087-WVZ005-006-020400-
Boyd KY-Lawrence OH-Wayne WV-Cabell WV-
1035 PM EST Wed Mar 1 2023

...A strong thunderstorm will impact portions of eastern Boyd,
southeastern Lawrence, Cabell and northern Wayne Counties through
1100 PM EST...

At 1034 PM EST, Doppler radar was tracking a strong thunderstorm over
Ceredo, or near Chesapeake, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntington, Ashland, Wayne, Chesapeake, Proctorville, Beech Fork
State Park, Cannonsburg, Barboursville, Kenova, Catlettsburg, Ceredo,
Ona, Durbin, Centerville, Burnaugh, South Point, Burlington, Athalia,
Lockwood and Lavalette.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 185 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3846 8271 3855 8218 3831 8221 3829 8221
      3827 8224 3825 8225 3825 8226 3820 8229
      3823 8261 3826 8260 3827 8261 3826 8268
      3827 8271
TIME...MOT...LOC 0334Z 268DEG 45KT 3837 8255

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KH

The radar

The Charleston,WV radar (KRLX), 55 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
March 1, 10:35 PM EST
Where
Lawrence County, 1.28 mi ENE of Rome
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.460, -82.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089180.